This is the sixth in a case series we will be publishing that make up “The Nightmares Course”.
The Nightmares Course at Queen’s University (Kingston, Ontario) was developed in 2011 by Drs. Dan Howes and Mike O’Connor. The course emerged organically in response to requests from first year residents wanting more training in the response to acutely unwell patients. In 2014, Dr. Tim Chaplin took over as the course director and has expanded the course to include first year residents from 14 programs and to provide both formative feedback and summative assessment. The course involves 4 sessions between August and November and a summative OSCE in December. Each session involves 4-5 residents and covers 3 simulated scenarios that are based on common calls to the floor. The course has been adapted for use at the University of Saskatchewan, the University of Manitoba, and the University of Calgary.
Why it Matters
The first few months of residency can be a stressful time with long nights on call and the adjustment to a new level of responsibility. While help should always be available, the first few minutes of managing a decompensating patient is something all junior residents must be competent at. This case series will help to accomplish that through simulation.
You are called by the ward nurse to assess a 65-year old male with a new onset of a “rapid heart rate”. This patient was admitted early yesterday and is awaiting a coronary angiogram for an NSTEMI.
In this scenario, the learner is called to the ward to assess a 65-year old male with new VT. The learner must recognize the rhythm and institute appropriate work-up and management including electrical cardioversion.
This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.
Why it Matters
This case tackles several components of ICD management that can make emergency physicians a little nervous. Most notably, it highlights:
The discomfort that staff members may have with touching a patient whose ICD is firing, and the need to reassure them of safety
The role of a magnet in terminating the inappropriate or ineffective shocks delivered by an ICD
The various anti-dysrhythmic options that are available to treat ventricular tachycardia (and the need to ask for expert opinion!)
The way a sympathetic response or anxiety may exacerbate dysrhythmias
A 40-year-old male to presents to your tertiary care ED complaining that his ICD keeps firing. He keeps yelling “ow” and jumping/jerking every couple minutes during his triage. He has an ICD in place because he had previous myocarditis that left him with a poor EF.
A 40-year-old male presents to the ED complaining that his ICD keeps firing. He will have a HR of 180 and VT on the monitor. He will occasionally yell “ow.” The team will need to work through medical management of VT, while considering magnet placement for patient comfort. The patient will remain stable but will trigger VT with his agitation.
This case is written by Dr. Cheryl ffrench, a staff Emergency Physician at the Health Sciences Centre in Winnipeg. She is the Associate Program Director and the Director of Simulation for the University of Manitoba’s FRCP-EM residency program; she is also on the Advisory Board of emsimcases.com.
Why it Matters
Leading a resuscitation is a core skill of an Emergency Physician. More often than not, we know very little about the patient’s history before orchestrating a team of nurses, respiratory technicians, residents and other team members to provide resuscitative care. Assessment of the cardiac rhythm and pulse allows us to start with ACLS algorithms in order to hopefully obtain return of spontaneous circulation (ROSC), initiate post-ROSC care and arrange for the appropriate disposition of the patient This case, which is geared toward junior learners, highlights the following:
The importance of resource allocation during a prolonged resuscitation
Managing the resuscitation team, ensuring effective communication and recognizing compression fatigue.
Providing high quality ACLS and post-ROSC care
Recognizing STEMI as the cause of the cardiac arrest and initiating disposition for percutaneous coronary intervention (PCI)
A 54-year-old male police officer presents to the ED with chest pain. He played his normal weekend hockey game about two hours ago. He has been having retrosternal chest pain since the game ended. It improved with rest, but has not resolved completely. It is worse after walking into the department. He now feels dizzy, short of breath, and nauseous.
A 54-year-old male police officer presents to the ED complaining of chest pain for two hours that started after his weekend hockey game. He is feeling dizzy and short of breath upon presentation. He will have a VT arrest as he is placed on the monitor. He will require two shocks and rounds of CPR before he has ROSC. He will then loose his pulse again while the team is trying to initiate post-arrest care; this will happen several times. Finally, the team will maintain ROSC. When an ECG is performed, it is revealed that the patient has a STEMI and the team will need to call for emergent PCI.